Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Grand Forks, ND

May 5, 2005Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 5, 2005, 2:59 PM CDT for Lake of the Woods County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 2:59 PM CDT (19:59 UTC)
Expired
May 5, 2005, 3:45 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 221 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 052000
SVRFGF
MNC077-052045-
/O.NEW.KFGF.SV.W.0009.050505T1959Z-050505T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
259 PM CDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 345 PM CDT.

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZEHAIL.  THE
  STORM WAS LOCATED 7 MILES NORTHEAST OF OAKS CORNER...OR 49 MILES
  SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARP AT 315 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4856 9498 4839 9489 4844 9445 4867 9447

$$
DK
1 follow-up statement
000 
WWUS53 KFGF 052013
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT THU MAY 5 2005

MNC077-052045-
/O.CON.KFGF.SV.W.0009.000000T0000Z-050505T2045Z/
LAKE OF THE WOODS MN-
313 PM CDT THU MAY 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CDT FOR
CENTRAL LAKE OF THE WOODS COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 3 MILES WEST OF CARP...OR 53 MILES SOUTHEAST OF ROSEAU...
MOVING TO THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARP BY 315 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4856 9498 4839 9489 4843 9445 4867 9444

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:30 PM CDT, 29 minutes earlier.

Area forecast discussion, May 5, 2:30 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT THU MAY 5 2005

FORECAST CHALLENGE CONCERNS TEMPERATURES AND RAIN CHANCES.

MODEL DIFFERENCES START SHOWING UP THIS WEEKEND WITH STRENGTH AND
TIMING OF NEXT MID LEVEL WAVE AND ASSOCIATED SURFACE FEATURES. AS A
RESULT WILL HOLD OFF ON ANY FINE TUNING ATTEMPTS.

IN NEAR TERM...BOUNDARY FROM ROX-FAR-ABR SHIFTING SLOWLY EAST.
BASED ON BOUNDARY POSIT AND MODEST INSTABILITY WILL MAINTAIN SCT
TSRA MENTION OVER FAR EAST AND SOUTH INTO MID EVENING HOURS.
FOLLOWING FROPA DRYING COLUMN...SUBSIDENCE/Q-VECTOR DIVERGENCE
SHOULD HOLD FOR MOCLEAR SKIES OVERNIGHT. NUMERICAL GUIDANCE IN CLOSE
AGREEMENT AND WILL GENERALLY FOLLOW.

AS UPPER TROUGH MOVES ONSHORE FRIDAY SHORT WAVE RIDGE BUILDS OVER
FORECAST AREA. BY LATE IN DAY SURFACE LOW PRESSURE ORGANIZES OVER
HIGH PLAINS WITH E-W BOUNDARY THROUGH SD.  THIS APPEARS TO BE
FAVORED AREA FOR LATE DAY/EVENING CONVECTION BASED ON RELATED
PARAMETERS. WILL LIMIT ANY POTENTIAL TO FAR SOUTH WITH LACK OF
BOUNDARIES/INSTABILITY/MOISTURE FARTHER NORTH.

LOW LEVEL DRIER EASTERLY FLOW WILL LIMIT NORTHWARD PROPAGATION OF
CONVECTION OVERNIGHT AND WILL DELAY ANY NORTHWARD SPREAD TO MAINLY
AFT MIDNIGHT.

SATURDAY A POTENTIALLY BUSY DAY AS ATMOSPHERE DESTABILIZES AND
MOISTURE TRANSPORT SPREADS HIGHER DEWPOINTS INTO REGION AS ABOVE
MENTIONED FEATURES SHIFT EAST. DEGREE OF SOLAR/HEATING IN WAKE OF
OVERNIGHT CONVECTION AND AMOUNT OF MOISTURE WILL HAVE BEARING ON
SEVERE COVERAGE. MODELS DISAGREE ON FEATURE POSITIONS AND STRENGTH
SO WILL GENERALLY BROADBRUSH FA WITH MID RANGE POPS WHICH CERTAINLY
SEEMS REASONABLE.

WILL CONTINUE MID RANGE POPS THROUGH SUNDAY ALTHOUGH THUNDER
POTENTIAL SHOULD DIMINISH AS MORE STABLE AIR SPREADS INTO REGION IN
WAKE OF LOW/BOUNDARY PASSAGE.

.LONG TERM (MON-THU)...
MODELS IN GENERALLY GOOD AGREEMENT WITH OVERALL PATTERN. EXPECT SOME
LINGERING SHOWERS WITH DEPARTING UPPER LOW SUNDAY NIGHT INTO MONDAY.
THEREAFTER A SHORTWAVE RIDGE WILL BUILD IN FOR TUE/TUE NIGHT. BY
WEDNESDAY MOISTURE WILL ONCE AGAIN MOVE INTO THE REGION AS GULF
ATTEMPTS TO OPEN WITH SOUTHERN STREAM SYSTEM. SOME WEAK INSTABILITY
WILL BE PRESENT WEDNESDAY...SO WILL MENTION THUNDER. BY THURSDAY
ATMOSPHERE SHOULD STABILIZE WITH SHOWERS POSSIBLE IN WRAPAROUND OF
DEPARTING SYSTEM. TEMPS SHOULD BE NEAR NORMAL THROUGH THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/KELLENBENZ
Hazardous weather outlook, May 5, 6:14 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 AM CDT THU MAY 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051400-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
614 AM CDT THU MAY 5 2005

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NORTH
DAKOTA AND ADJACENT PARTS OF WEST CENTRAL MINNESOTA ON SATURDAY AND
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA. ALSO SEVERE THUNDERSTORMS
WILL BE POSSIBLE SUNDAY OVER WEST CENTRAL MINNESOTA AND ADJACENT
PARTS OF NORTHWEST MINNESOTA. THE STORMS WOULD MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, May 5, 1:41 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
141 PM CDT THU MAY 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             BAUDETTE                48.71N 94.59W
05/05/2005  0.75 INCH        LAKE OF THE WOODS  MN   NWS EMPLOYEE

&&

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:32 PM CDTSevere Thunderstorm WarningFGFLake of the Woods43 min
May 5, 3:25 PM CDTTornado WarningFGFLake of the Woods46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.